North Carolina, 2017Tornadoes and Damaging Winds in North Carolina, May 5, 2017
May 5, 2017 · NWS AKQ · 7 events in 6 counties and zones
Scattered severe thunderstorms in advance of low pressure and its associated cold front produced damaging winds and two tornadoes across portions of northeast North Carolina.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $231,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered severe thunderstorms in advance of low pressure and its associated cold front produced damaging winds and two tornadoes across portions of northeast North Carolina.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 5, 5:36 AM EST, 51 minutes earlier.
Area forecast discussion, May 5, 5:36 AM EST, 51 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
636 AM EDT Fri May 5 2017
.SYNOPSIS...
A complex area of low pressure impacts the region today. The
system will then lift into New England over the weekend. High
pressure returns early to mid next week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Tornado watch 196 has been issued for SE VA/NE NC until 1pm.
Latest surface analysis depicts 997 mb low pres over eastern
TN/KY with its attendant warm front extending east into the Mid
Atlantic. Previous thinking on today's forecast remains on
track...with light to moderate rain overspreading the area this
morning, and areas of heavy rain expected as well later this
morning due to strong forcing and GOM moisture out ahead of an
upper-level low currently centered over TN. Will continue
mention in the HWO. Total rain amounts should average 1.0-1.5
in. Also, chance continues for thunder especially over southern
areas. Despite strong shear and forcing, meager instability will
limit the severe threat. Cannot rule out some damaging wind
gusts and an isolated tornado however in stronger storms this
morning, again over southern areas. Rain chances decrease this
aftn as the main slug of moisture and cold front pull offshore.
Will maintain at least a slight-low chance of showers late in
the day though with the upper-level low still west of the area.
High temps today in the mid 70s most areas.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
The upper-level low lifts NE along the spine of the Appalachians
tonight/Saturday morning before reorganizing over the eastern
Great Lakes late Saturday as additional energy diving south from
Canada further deepens it. The end result will be the chance
for additional instability showers on Saturday and overall
mostly cloudy/breezy conditions. Will carry 20-24% pops. Lows
tonight in the 50s. Highs Saturday in the mid 60s to lwr 70s.
The upper-level low heads north into SE Canada Saturday
night/Sunday with additional spokes of energy rotating around
the base of the low. Timing/intensity of these features is tough
to judge but at this time cannot rule out at least lingering
low end pops (15-30%) during this time. Remaining partly to
mostly cloudy with below normal temps. Lows Saturday night from
the mid 40s to mid 50s. Highs Sunday in the mid/upr 60s.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Trough aloft exits off the coast Sun night...w/ NW flow of
dry/cool air for Mon-Tue. By Wed...region to become sandwiched
between an storm off the coast and one taking shape invof mid MS
Valley. Moisture (and PoPs) expected to increase Wed into
Thu...as temperatures remain several deg F below normal.
Lows Sun/Mon nights 40 to 45F inland to around 50F at the
coast. Highs Mon/Tue ranging through the 60s. Lows Tue/Wed
nights from the m40s NW to the m50s SE. Highs Wed/Thu from the
m60s N to around 70F S.
&&
.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
Widespread MVFR/IRF this morning as moderate, to at times
heavy, rain overspreads the area ahead of an approaching cold
front. Expect mainly low stratus with some low vsbys in pockets
of heavy rain. Winds will be from the southeast and gusty...to
around 20-30 kt. Cigs improve later in the day as the cold frnt
pushes off to the east and pcpn ends.
OUTLOOK...Conditions improve tonight but scattered showers are
expected Saturday as an upper-level low affects the Mid
Atlantic states. There will be a chance for showers Saturday and
Saturday night but aviation conditions will be minimally
impacted. As high pressure builds in mainly dry and VFR
conditions are expected Sunday through Tuesday.
&&
.MARINE...
Modest pressure falls of -8mb/6hr will support a SE wind of
20-25kt, with gusts up to 30kt for the ocean/Bay early this morning.
Low pressure pivots nwd into the Ern Great Lakes today into tonight
with an occluded front pushing across the coast this aftn. The wind
becomes SSE 20-25kt ahead of the front later this morning and then
becomes SW 15-25kt by later this aftn and continuing into tonight
and Saturday. Gale gusts remain a low prob within a WAA regime, and
will likely be confined to potential convection later this morning.
Seas build to 5-8ft with 3-5ft waves in the Bay. The timing on all
SCAs remains the same. The wind will become WNW and average 10-15kt
later Saturday into Sunday. Low pressure lingers well NE of the area
early next week as high pressure builds across the Southeast.
&&
.TIDES/COASTAL FLOODING...
A gradual increase in tidal surge and anomaly will commence
today primarily across the middle/nrn Bay/lower Potomac as
modestly strong SSE flow continues. Tidal anomalies build to
1.0-1.2ft above normal for high tide late this morning/early
aftn for Lewisetta/Bishops Head/Cambridge, which should result
in water levels within 0.5ft of minor flood. Tidal anomalies
potentially reach ~1.5ft for high tide tonight as the flow
shifts to SSW, which could push Bishops Head/Cambridge into
minor flood. Water levels remain elevated into Saturday with
these locations potentially again within 0.5 ft of minor flood
thresholds. The wind becomes westerly Saturday night into
Sunday, which will allow for tidal anomalies to diminish.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...Small Craft Advisory until 6 PM EDT Saturday for NCZ102.
VA...Small Craft Advisory until 6 PM EDT Saturday for VAZ525.
MARINE...Small Craft Advisory until 6 PM EDT Saturday for ANZ630>638-
650-652-654-656-658.
&&
SYNOPSIS...MAS
NEAR TERM...MAS
SHORT TERM...JDM/MAS
LONG TERM...ALB
AVIATION...MAS/LSA
MARINE...AJZ
TIDES/COASTAL FLOODING...Hazardous weather outlook, May 5, 2:15 AM EST, 4 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
315 AM EDT Fri May 5 2017
MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>100-509>525-060715-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Accomack-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
315 AM EDT Fri May 5 2017
This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.
.DAY ONE...Today and Tonight.
Showers and thunderstorms will produce locally heavy downpours
this morning. Ponding of water on roadways as well as some minor
flooding of low lying and poor drainage areas is possible. There is
also a small chance of severe weather with damaging winds being the
main threat.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, May 5, 5:43 AM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
643 AM EDT FRI MAY 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 AM TSTM WND DMG BASKERVILLE 36.69N 78.27W
05/05/2017 MECKLENBURG VA PUBLIC
REPORT OF NUMEROUS TREES DOWN AND A
TRAMPOLINE WRAPPED AROUND A TREE.
&&
JMSpecial weather statement, May 5, 5:55 AM EST, 32 minutes before
Special Weather Statement
National Weather Service Wakefield VA
655 AM EDT FRI MAY 5 2017
VAZ062-064-067>069-080-510>517-051145-
Nottoway-Western Henrico (Including the City of Richmond)-Western
Hanover-Dinwiddie-Eastern Henrico-Caroline-Eastern
Louisa-Goochland-Eastern Hanover-Western Chesterfield-Western King
William-Powhatan-Amelia-Eastern Chesterfield (Including Col.
Heights)-
655 AM EDT FRI MAY 5 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN LOUISA...
CHESTERFIELD...EASTERN NOTTOWAY...SOUTHEASTERN GOOCHLAND...
CAROLINE...HENRICO...NORTHWESTERN KING WILLIAM...HANOVER...NORTHERN
DINWIDDIE...EASTERN AMELIA AND EASTERN POWHATAN COUNTIES AND THE CITY
OF RICHMOND...
At 655 AM EDT, radar indicated strong thunderstorms were located
along a line extending from near Montpelier to near Bon Air to near
Mannboro. Movement was northeast at 45 mph.
Wind gusts up to 50 mph and heavy rain are possible with these
storms.
These storms will be near...
Montpelier around 700 AM EDT.
University Of Richmond...Bon Air and Tuckahoe around 705 AM EDT.
Richmond...Lakeside and Laurel around 715 AM EDT.
Mechanicsville...Ladysmith and Glen Allen around 720 AM EDT.
Ashland...Chester...Randolph Macon College...Chesterfield Court
House and Studley around 725 AM EDT.
Milford...Hanover...Bensley...Bellwood and Kings Dominion around
730 AM EDT.
Bowling Green...Downtown Richmond...Virginia Commonwealth
University...Mangohick and Dawn around 735 AM EDT.
Virginia Union University around 740 AM EDT.
Other locations impacted by these storms include Chilesburg...North
Wellville...Ammon...Gum Tree...Etna Mills...Montrose...Sandston...
Pocahontas State Park...Skinquarter and Wellville.
Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs...small or weakened trees...
and blowing around trash cans...potted plants...lawn furniture and
other light outdoor objects.
Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads...and possible minor
flooding of ditches and poor drainage areas.
LAT...LON 3824 7732 3771 7717 3724 7742 3699 7798
3702 7800 3738 7788 3781 7783 3800 7767
3799 7766 3825 7734
TIME...MOT...LOC 1055Z 218DEG 38KT 3780 7775 3747 7763 3718 7777
ZIMMERMANLocal storm report, May 5, 6:00 AM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
700 AM EDT FRI MAY 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 AM TSTM WND DMG CREWE 37.18N 78.13W
05/05/2017 NOTTOWAY VA 911 CALL CENTER
NUMEROUS REPORTS OF TREES DOWN.
&&
JMLocal storm report, May 5, 6:02 AM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
702 AM EDT FRI MAY 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 AM TSTM WND DMG AMELIA COURTHOUSE 37.34N 77.98W
05/05/2017 AMELIA VA PUBLIC
REPORTS OF TREES DOWN ALONG GENITO ROAD AND
ALSO HWY 360.
&&
JMLocal storm report, May 5, 6:11 AM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
711 AM EDT FRI MAY 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 AM TSTM WND DMG 2 NE CLAYVILLE 37.48N 77.79W
05/05/2017 POWHATAN VA PUBLIC
REPORTS OF TREES DOWN NEAR MOSELEY ROAD AND
BRADBURY ROAD.
&&
JMLocal storm report, May 5, 6:23 AM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
723 AM EDT FRI MAY 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 AM TSTM WND DMG 3 WNW MCKENNEY 36.99N 77.77W
05/05/2017 DINWIDDIE VA 911 CALL CENTER
POSSIBLE TORNADO NEAR BASKERVILLE MILL ROAD
AND HWY 40. REPORTS OF TREES DOWN AND
STRUCTURES DAMAGED.
&&
JMTornado, Bertie
- When
- May 5, 6:27 AM EST to 6:33 AM EST
- Where
- Bertie County, 2.79 mi SSE of Mt Gould to 2.35 mi ENE of Mt Gould
- Rating
- EF0
- Path length
- 3.7 mi
- Path width
- 100 yd
- Continued into
- Chowan, Nc (AKQ)
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.081, -76.755
The initial tornado touchdown occurred in eastern Bertie county along Blackrock Road, snapping the tops out of trees and uprooting a few other trees as it moved northeast towards the Chowan River. Wind speeds in Bertie county were estimated around 60 to 70 mph. The tornado then tracked northeast across the Chowan River and entering Chowan county along Tynch Town Road.
Tornado, Chowan
- When
- May 5, 6:33 AM EST to 6:45 AM EST
- Where
- Chowan County, 3.36 mi W of Valhalla to 0.28 mi W of Meege Xrds
- Rating
- EF0
- Path length
- 8.01 mi
- Path width
- 100 yd
- Property damage
- $200,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.131, -76.730
The tornado tracked from Bertie county into Chowan county. In Chowan county, the tornado uprooted trees and caused minor damage to homes from Tynch Town Road and Whites Landing Road northeast to Evans Bass Road and Rocky Hock Landing Road. A barn was severely damaged on Evans Bass Road. The tornado then crossed Rocky Hock Road destroying a barn along with several outbuildings. Another barn was severely damaged and windows were blown in on a nearby house. Numerous large pines were snapped and winds were estimated at 80 mph along Rocky Hock Road.
The tornado continued moving northeast knocking a single wide mobile home off its foundation near Parish Road. More outbuildings were destroyed and a house sustained minor damage with shingle and siding loss near the intersection of Nixon Road and Parish Road. The tornado weakened as it crossed Rocky Hock Road a second time just west of Highway 32 where several trees were snapped. The end of the tornado was observed along Highway 32 just north of Center Hill Road where a few trees were uprooted.
Tornado, Camden
- When
- May 5, 7:02 AM EST to 7:08 AM EST
- Where
- Camden County, 1.8 mi ENE of Chantilly to 2.75 mi E of Hastings Corner
- Rating
- EF0
- Path length
- 3.96 mi
- Path width
- 75 yd
- Continued into
- Currituck, Nc (AKQ)
- Property damage
- $15,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.314, -76.143
The tornado track was a discontinuous 8 mile path from just east of Camden along the Pasquotank River near Bushell Road, continuing north northeast and crossing Highway 158 into Currituck county. Minor damage to a few houses was noted on this track |at the intersection of Belcross Road and Pinch Gut Road. However, no major structural damage was seen. Numerous trees were sheared or snapped along the track.
Tornado, Currituck
- When
- May 5, 7:08 AM EST to 7:13 AM EST
- Where
- Currituck County, 0.93 mi SE of Gregory to 1.63 mi SSW of Snowden
- Rating
- EF0
- Path length
- 4.16 mi
- Path width
- 75 yd
- Property damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 36.369, -76.121
The tornado tracked from Camden county into Currituck county. Numerous trees were sheared or snapped along the track before the tornado lifted just west of Shawboro.
Thunderstorm Wind, Currituck
- When
- May 5, 7:15 AM EST
- Where
- Currituck County, 2.98 mi NNW of Snowden
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 36.490, -76.140
Trees were downed across Sawyertown Road, adjacent to Caratoke Highway or State Route 168.
Thunderstorm Wind, Perquimans
- When
- May 5, 8:00 AM EST
- Where
- Perquimans County, 0.69 mi N of New Hope
- Measured
- 56 kt (64 mph) measured gust
- Property damage
- $2,000
- Reported by
- Mesonet
- Coordinates
- 36.160, -76.320
Wind gust of 56 knots (64 mph) was measured at Mesonet Station C6395, 3 miles west of Jacocks.
Thunderstorm Wind, Pasquotank
- When
- May 5, 8:12 AM EST
- Where
- Pasquotank County, 0.56 mi E of Elizabeth City
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 36.300, -76.220
Numerous trees were downed across the downtown area.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Virginia, May 5, 20171 death · $929,000 · EF1 · 23 events
- Tornado and Damaging Winds in North Carolina, May 5, 2017$387,000 · EF1 · 73 events
- Tornado and Damaging Winds in North Carolina, May 5, 2017$4.0 million · EF0 · 3 events
- High Wind and Strong Wind in Vermont, May 5, 2017$605,000 · 64 kt wind · 8 events
- Flash Flooding and Flooding in Pennsylvania, May 5 to 6, 2017$86,000 · 50 kt wind · 15 events
- Tornado and Damaging Winds in Virginia, May 5, 2017$49,000 · EF0 · 19 events
- Strong Wind in Pennsylvania, May 5, 2017$86,000 · 7 events
- Flash Flooding in Missouri, May 5, 2017$100,000 · 2 events
- Damaging Winds in South Carolina, May 5, 2017$50,000 · 55 kt wind · 2 events
- Strong Wind in Illinois, May 5, 2017$19,000 · 19 events
- Tornadoes and Damaging Winds in Virginia, May 5, 2017EF1 · 8 events
- Strong Wind in Kentucky, May 5, 20171 injured · $12,000 · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 704436, 704441, 704445, 704446, 700043, 700045, 700044.